ADHD Meds Linked to Painful Bedroom Problem

One of the rare side effects of ADHD medication is a condition called priapism, which affects men and boys.

ADHD Meds Linked to Painful Bedroom Problem

If you or your son use medication for attention deficit/hyperactivity disorder (ADHD), take note: Some of the drugs commonly prescribed for ADHD have been linked to a painful and potentially damaging problem called priapism. 

Priapism is a condition in which an erection lasts longer than four hours. It happens when blood that fills the penis during arousal fails to drain out. Without treatment, priapism can cause tissue in the organ to die from a prolonged lack of fresh oxygen.  That can lead to permanent erectile dysfunction (ED) or disfigurement. 

Blood disorders like sickle cell anemia or leukemia can cause priapism. Alcohol or drug use can also contribute to the condition. It’s also a possible side effect of oral or injectable prescription medications used to manage ED. 

And according to the U.S. Food and Drug Administration (FDA), in rare cases, some common medications used to treat ADHD are among the drugs that cause priapism. 

What you need to know 
The FDA required that warnings be added to labels for drugs containing the stimulant methylphenidate, such as Ritalin, Concerta and Focalin. Those are also the most commonly prescribed medications for pre-teens and teenagers with ADHD. Other stimulant drugs that may cause priapism include Daytrana, Metadate, Methylin and Quillivant. 

The non-stimulant ADHD drug Strattera (atomoxetine) also carries a warning about the risk of priapism in children, teens and adults. While numbers are uncertain, the FDA says the condition seems to be more common in patients taking Strattera. 

The warning says that people most often experience the problem after they’ve been taking the meds for some time. It often happens after a dose is increased or during a withdrawal (some people go on “drug holidays” during school breaks or other times) or discontinuation. 

Talk to your healthcare provider 
No one is suggesting that men and boys should stop using ADHD medications, but talk to your healthcare provider if you’re concerned. Younger males may not recognize the problem or may be too embarrassed to tell anyone about it—so if your son is taking one of the ADHD meds mentioned, it’s important to keep the lines of communication open. You and all caregivers know the signs and symptoms of priapism, and what to do if it happens.  

  Medically reviewed in July 2019. Updated in March 2021. 

More On Sex and Relationships

How to Talk to Your Partner About Low Sex Drive

article

How to Talk to Your Partner About Low Sex Drive
Do you ever daydream about how exciting sex used to be with your partner? If you're missing the "good old days" filled with fun, spur-of-the-moment en...
The Dangers of Sexsomnia

article

The Dangers of Sexsomnia
Mixing sleep and sex can have serious consequences. Sexsomnia -- engaging in sexual activity while asleep and having no memory of it at all -- is a re...
How Can I Have More Fun With Sex?

video

How Can I Have More Fun With Sex?
Not all sex is created equal. Today in this series, 28 Days of Hotter Sex, Ian Kerner, PhD, sex therapist, explains how you can spice up your sex life...
Do I Need an Annual Check-Up?

video

Do I Need an Annual Check-Up?
An annual check-up is a good opportunity to share any changes in your health and well-being with your doctor, says Elizabeth Poynor, MD, PhD, a gyneco...